What is the proper Retin-A dosage for acne?

Tags: woman age 18-24 acne dosage

Im 23 years old and struggle with acne like any young woman does. It isn't so bad, just the occasional pimple here and there. However, sometimes the pimples are a little more substantial and I figured I could use Retin-A to dry these types of pimples out. What is the proper dosage I should use so I don't dry my face out too much?

BettyGrace1

F, 24, Illinois

I'm 22 years old but dealing acne problems that face the average teenager. I tried several solutions from natural ones to salicylic acid, but would still experience horrible acne outbreaks. My dermatologist recommended Retin-A, a tretinoin that is applied topically. This is the first acne treatment that actually works for me.

My dermatologist started me off on a small dosage of 0.05%. She started me off on a small dose because the medication has a habit of causing irritation and peeling. She said as my skin gets used to the medication, I can increase the dosage. Right now, I only use it every other night. If necessary, I could increase my use to every night. So, far I haven't increased my dosage because the medication seems to be effective.

Ever since I was a teenager, my skin has gone through periodic acne breakouts, especially during the Winter and summer months. I tried the usual suspects: benzoyl peroxide, tetracycline, salicylic acid and none worked. I recently became familiar with Retin-A gel, a topical tretinoin, to help treat my acne and it's really been beneficial in minimizing my trouble areas. I've been applying it to any pimples that pop up around my t-zone for about 3 months now. I started off with a lower strength dose of 0.05%, applied every other night after I shower and my skin is clean and thoroughly pat dried. This was recommended by my doctor to help reduce irritation and redness. It's working great for me for now, but if I end up needing a little more, I'll consider increasing my application to nightly versus every other night. I would also caution you to avoid your mucous membranes if applying Retin-A near your nose. You'll experience some discomfort if you do this, because it can really dry your nose out and lead to flaking in areas you don't want to flake.

When I was prescribed Retin A cream for my acne, I asked some friends who had used it before if they could tell me about their experiences. I wanted to make sure I was getting the dosage just right, as I knew that this was a very strong topical medication. They told me to start out using it only a few times a week, seeing if I experienced any allergic reactions and then said I should slowly increase my usage. I also found that when using this drug, I only needed a very light layer over my whole face. Too much of the cream dries out the skin and aggravates your acne. It helps to use a light moisturizer on top of Retin A and I would recommend not using any abrasive soaps that might make your dry skin worse. Doing this helps to keep my skin soft and I know that my acne is still being treated. This was the best advice I could have received. Less is more.

I had the same type of thing; not a lot of pimples but just enough to annoy me. When I started using Retin-A, I was told to put enough to cover the entire affected area of where I got pimples each day. When I followed those directions, I would feel a little bit of tingling on my acne lesions. It never got intense but it freaked me out a little. I put a little less on the next day and the tingling almost completely went away. Over the course of a few days, I built it up to the same amount as the first day without experiencing any tingling. It seems like I had to build up a kind of tolerance. This was a bit of a pain but beats having acne.

I have a Retin-A prescription from my doctor, who says it is a commonly prescribed medication for acne treatment. The Retin-A basically causes my skin to regenerate faster to refresh the cells, clear acne and blackheads and to fade my acne scars. I use it on specific areas and avoid putting it all over my face because my acne is mostly under control now. I use Retin-A to treat breakouts, including clogged pores, blackheads and whiteheads.

As per my doctor's instructions, I initially used the prescription on my entire face just three times a week to avoid causing my face to peel. Using it too often could have adverse effects such as peeling, skin irritation (kind of like a sunburn), and strong drying effects to the affected area. The plan was to build up to using it daily, but now that my face is mostly clear, the schedule has been adjusted. I use it daily on my nose and forehead, which are my common breakout areas, and as needed for additional breakouts. If you see a doctor, you will get specifics on your skin tone and breakouts issues. Best of luck!

I have suffered from acne for most of my life, and I've tried countless remedies. Retin-A, also known as tretinoin, was effective at treating my acne, however, it is important to use the correct dosage to avoid drying out the skin. The directions included with Retin-A tell you exactly how much to use for best results. It is important to remember that more is not always better! This can lead to severe dryness, peeling, and stinging, making the affected area even worse. After following the directions exactly, I can say that my acne is now under control.

Hi BettyGrace1,

Waxing and waning acne is a common concern especially in female patients your age, but using RETIN-A (or other tretinoin/retinoid topicals) to "dry out" your acne is not the best approach. You're correct in thinking that tretinoin will likely help treat your acne, but not in the way you may be understanding its use. 

Retinoids are a class of topical (or oral, in the case of Isotretinoin, formerly known as Accutane) medications that are used to treat and prevent acne, improve skin texture and tone, and to reduce pore size and excess oil production. Dosage and, more importantly directions, for use of retinoids plays a key role in avoiding complications, such as "drying out" your skin. 

Typically, we recommend retinoids to be used in tandem with or just before application of a moisturizer. Retinoids by nature like fats to bind to on your skin so that they can be better absorbed - and in essence, work their magic. In addition, we recommend that patients use a very small amount of medication when they apply it at night (for example a pea sized amount, or even half of a pea size). Lastly, once initiated we suggest that patients use them less frequently than every evening because of the propensity for dryness and scaling. Depending on the sensitivity of the skin, we may instruct a patient to start the medication at two or three times per week at night for several weeks, then slowly increase them as tolerated. It is typical that patients have a tolerance that is built up over time, and therefore they can challenge their skin to increase the frequency at which they apply the medication. 

I recommend you see a board certified dermatologist before starting any skin regimen, and as always, don't forget to wear your sunscreen!

All the best,

Jeanine Downie, MD